Dumping syndrome-associated hypoglycemia is caused by an exaggerated hyperinsulinemic response to glucose absorption in the small intestine. Diazoxide acts on the ATP-sensitive potassium channels and prevents insulin secretion and, thus, should be beneficial for the treatment of hypoglycemia secondary to dumping syndrome. We report on the efficacy of diazoxide in a pediatric patient with dumping syndrome. A 6-year-old girl born at 32 weeks' gestation age with resultant short gut syndrome and liver failure, who had undergone liver, small bowel, and pancreas transplantation at 1 year of age, developed late dumping-like symptoms with postprandial hypoglycemia, headaches, tremors, and irritability. She experienced relief of symptoms with oral intake. An oral glucose tolerance test showed a fasting and 2-hour blood glucose of 3.9 and 2.8 mmol/L, respectively. A gastric emptying study confirmed the diagnosis of dumping. A diet with 2 g of fiber and cornstarch and antimotility medications failed to improve the dumping symptoms. Diazoxide was started orally at a dose of 3 mg/kg/d and was increased to 5 mg/kg/d, divided every 8 hours, after 1 month, with improvement of postprandial blood glucose values (3.6 to 5.0 mmol/L). No hypertrichosis, fluid retention, respiratory concerns, or other side effects were noted. Several duodenal dilations were performed, with resultant improvement of gastric emptying. She was eventually weaned from diazoxide, and no further episodes of substantial hypoglycemia occurred. In conclusion, diazoxide was efficacious and safe for the treatment of hypoglycemia secondary to dumping syndrome in children. It could be of particular use as a bridging therapy for children awaiting more definitive surgical interventions.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism